Wisconsin, 2009

Winter Storm in Wisconsin, December 23 to 25, 2009

December 23 to 25, 2009 · NWS MPX · 6 events in 6 counties and zones

S. the latter part of December, which produced nearly 48 hours of wintry precipitation across the Upper Midwest starting the evening of December 23th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very amplified weather pattern developed across the central U.S. the latter part of December, which produced nearly 48 hours of wintry precipitation across the Upper Midwest starting the evening of December 23th.

Prior to the 23th of December, areas of light snow and light freezing drizzle occurred across the region, which caused the issuance of several winter weather advisories prior to the winter storm that developed late Wednesday afternoon.

Two storm systems began to organize across the central Plains and northern Rockies on Wednesday December 23th. The southern system caused a large shield of precipitation to develop across the Plains and Midwest, which moved northward into southern Minnesota and west-central Wisconsin the afternoon of December 23th. Several bands of heavy snow began to develop across southern Minnesota during the evening, which moved into west-central Wisconsin prior to midnight.

There was a break in the precipitation late Wednesday night and early Thursday before the next storm system began to affect the Upper Midwest late Thursday afternoon and evening. However, this system was much warmer and caused the precipitation to switch to sleet and freezing rain across west-central Wisconsin the evening of December 24th. Temperatures continued to rise during the overnight period of December 24th/25th, which caused the sleet and freezing rain to switch over to light rain. By the time the large storm system exited the Great Lakes, between 3 and 12 inches of snow fell across the warned area, with slightly lesser amounts where sleet, freezing rain and rain were predominate.

Some of the higher snowfall totals include: 12 inches in Bruce, 10 inches at Rice Lake and Chetek, and 8 inches in Connorsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 23, 6:05 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 23, 6:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CST WED DEC 23 2009

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

THE MAKINGS FOR A MAJOR WINTER STORM FOR THE UPPER MISSISSIPPI
VALLEY CONTINUE TODAY. THE COUPLING OF TWO UPPER LOWS...ONE
CURRENTLY OVER SASKATCHEWAN AND THE OTHER OVER NEW MEXICO...IS
PROJECTED TO OCCUR TO OUR SOUTH BY CHRISTMAS DAY. DETAILS ARE A
LITTLE CLEARER TODAY...BUT PLENTY OF QUESTIONS REMAIN.

FIRST...IT IS BEGINNING TO LOOK LIKE THERE WILL BE THREE
WAVES OF PRECIPITATION OVER THE NEXT 48 HOURS. THE FIRST
ASSOCIATED WITH WARM ADVECTION TONIGHT. SNOW ACCUMULATION OF 3 TO
5 INCHES FORECAST FOR MUCH OF THE AREA WITH A LITTLE LESS OVER
WEST CENTRAL WISCONSIN AND FAR SOUTHERN MN DUE TO WARM AIR CONCERNS.
THE LOW LEVEL PROFILE IN TODAYS MODEL RUNS ARE A LITTLE
COOLER...BUT THE NAM REMAINS THE WARMEST AND ON THE EDGE FOR
FREEZING RAIN...SLEET AND SNOW FROM AROUND ALBERT LEA THROUGH
MENOMONIE TO LADYSMITH. THEREFORE...CONTINUED A MIX THROUGH MUCH
OF THE FORECAST PERIOD FOR THESE AREAS BUT EMPHASIZED SNOW AS THIS
WAS THE PREDOMINATE TYPE.

THE SECOND AND THIRD ROUNDS OF PRECIPITATION ARE TOMORROW
AFTERNOON AND EVENING AND THEN LATE TOMORROW NIGHT AND PART OF
CHRISTMAS DAY WHEN A SIGNIFICANT PV ANOMALY APPROACHES FROM THE
SOUTH. TRENDS IN THE DETERMINIST RUNS TODAY ARE FOR MORE QPF. IN
FACT...ALL NOW HAVE 2 TO 2.5 INCHES ALONG AND WEST OF INTERSTATE
35 BY THE END OF CHRISTMAS DAY. 295/300K THETA CHARTS SHOW A LONG
DURATION OF UPGLIDE AND STRONG ADIABATIC OMEGA. MIXING RATIOS
CLIMB INTO THE 3 TO 4 G/KG RANGE AS PW PEAKS NEAR 250 PERCENT OF
NORMAL.

FORECAST TODAY WAS TO USE A BLEND OF THE PREVIOUS FORECAST ALONG
WITH WEIGHT ON THE DETERMINISTIC RUNS...WITH THE MOST WEIGHT
PLACED ON THE GFS. IN THE END...THIS RESULTED IN A FEW MORE
INCHES OF STORM TOTAL SNOW ACCUMULATION FOR THE FORECAST AREA.
GRIDDED SNOW ACCUMULATION BY FRIDAY EVENING RANGES FROM 20 TO 22
INCHES ALONG AND WEST OF INTERSTATE 35 TO THE DAKOTAS BORDER WITH
15 TO 20 INCHES EAST OF INTERSTATE 35 AND ALL OF WEST CENTRAL WI.

IT WAS INTERESTING TO NOTE TODAY THAT THE CIPS ANALOG SITE USING THE
12Z GFS ONLY FOUND ONE ANALOG AND THAT WAS THE HALLOWEEN BLIZZARD
(110191). THIS UNDERSCORES HOW DIFFICULT IT IS WITH THE PHASING OF UPPER
LOWS.

EVENTUALLY...THIS SYSTEM WILL PULL OFF TO THE EAST LATE IN THE
WEEKEND WITH DRY WEATHER INDICATED FOR EARLY NEXT WEEK. THE NEXT
THREAT FOR PRECIPITATION WOULD BE MID TO LATE NEXT WEEK.

&&

.AVIATION... /00Z TAF ISSUANCE/

KMPX - INITIAL SURGE OF MOISTURE/SNOW LIFTING NORTH ABOUT 18KTS ON
KMSP RADAR.  THIS SHOULD AFFECT THE AIRPORT AREA BETWEEN 0030Z-07Z
THIS EVENING WITH LIFR CIGS/VSBY.  SNOWFALL RATES ARE AROUND 3/4
INCH AN HOUR. EXPECT AROUND 2-3 INCHES SNOW THROUGH MIDNIGHT.  MAY
BE A LULL IN THE SNOW AFTER 07Z...WITH PERHAPS A BIT OF SPOTTY
-FZDZ.  LEFT THIS OUT OF THE TAF FROM NOW.  CONTINUING TO MONITOR
THE UPPER CIRCULATION OVER IOWA.  THIS MAY DEVELOP ANOTHER SNOW BAND
LATE TONIGHT...DEVELOPING MAINLY AFTER 12Z.  WILL CONTINUE TO
MONITOR.  OTHERWISE...MODELS SUGGEST NEXT SIGNIFICANT SNOW INCURSION
WOULD COME IN AFTER 18Z THU AND THEN AFTER 00Z FRI.

REST OF FA SHOULD SEE LOWERING CIGS/VSBY IN -SN WITH MODERATE SNOW
AFFECTING KRWF-KAXN-KRNH AREA THIS EVENING INTO EARLY MORNING.  MAY
SEE SOME -FZRAPL INTO THE KEAU MAINLY AFTER 12Z FRI AS THICKNESSES
CONTINUE TO RISE.  NO SIGNIFICANT IMPROVEMENT IN FLYING CONDITIONS
EXPECTED THRUT TAF FCST PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BLUE EARTH-
     BROWN-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-STEELE-WASECA-
     WATONWAN-YELLOW MEDICINE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
     FOR BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEVENS-
     TODD.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-
     ISANTI-KANDIYOHI-MCLEOD-MEEKER-RAMSEY-SCOTT-SHERBURNE-
     STEARNS-SWIFT-WASHINGTON-WRIGHT.

WI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

RAH/MDB
Hazardous weather outlook, Dec 23, 1:10 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CST WED DEC 23 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
110 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POWERFUL WINTER STORM WILL BEGIN TO AFFECT THE AREA THIS
AFTERNOON AND TONIGHT. SNOW WILL INCREASE IN COVERAGE AND INTENSITY
FROM SOUTH TO NORTH THROUGH THIS EVENING. SOME FREEZING DRIZZLE
MAY PRECEDE THE SNOW ACROSS PORTIONS OF WEST CENTRAL WISCONSIN.
SNOW AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE ACROSS WEST CENTRAL
WISCONSIN AND FROM 3 TO 6 INCHES ACROSS THE MINNESOTA PORTION OF
THE OUTLOOK AREA THROUGH EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL CONTINUE THURSDAY AND FRIDAY WITH A LULL IN
THE PRECIPITATION INTENSITY THURSDAY MORNING. PRECIPITATION
INTENSITY WILL RAMP UP THURSDAY AFTERNOON. MOST OF THE OUTLOOK AREA
WILL SEE SNOW BUT THERE IS A THREAT OF LIGHT FREEZING RAIN AND
SLEET... MAINLY FROM FAR SOUTHERN MINNESOTA INTO EASTERN PORTIONS
OF WEST CENTRAL WISCONSIN. SNOW WILL CONTINUE THURSDAY NIGHT INTO
FRIDAY MORNING. TOTAL SNOW AMOUNTS FROM WEDNESDAY AFTERNOON
THROUGH FRIDAY NIGHT ARE EXPECTED TO EXCEED A FOOT ACROSS THE AREA
WITH SOME TOTALS IN EXCESS OF 20 INCHES ACROSS PARTS OF CENTRAL
MINNESOTA. MONITOR THE LATEST FORECASTS AND STATEMENTS ISSUED BY
THE NATIONAL WEATHER SERVICE...ESPECIALLY IF YOU HAVE TRAVEL
PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 23, 4:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     SNOW             KIESTER                 43.54N 93.71W
12/23/2009  E1.5 INCH        FARIBAULT          MN   TRAINED SPOTTER

&&

JPR
Local storm report, Dec 23, 6:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     SNOW             WSW ST JAMES            43.98N 94.63W
12/23/2009  M1.5 INCH        WATONWAN           MN   TRAINED SPOTTER

            FELL IN ABOUT HOUR.

&&

REC
Local storm report, Dec 23, 6:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     SNOW             ELLENDALE               43.87N 93.30W
12/23/2009  M2.0 INCH        STEELE             MN   TRAINED SPOTTER

&&

REC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
December 23, 7:00 PM CST to December 24, 9:00 PM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Three storm systems affected Chippewa County over a period of 48 to 60 hours. However, the majority of the snow fell before the morning of the 25th. A mixture of sleet, snow, freezing rain, and then eventually rain kept total snowfall amounts of 5 to 8 inches across the county.

Winter Storm, Dunn

When
December 23, 7:00 PM CST to December 24, 9:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Three storm systems affected Dunn County over a period of 48 to 60 hours. However, the majority of the snow fell before the morning of the 25th. A mixture of sleet, snow, freezing rain, and then eventually rain kept total snowfall amounts of 5 to 9 inches across the county.

Winter Storm, St. Croix

When
December 23, 7:00 PM CST to December 25, 12:00 AM CST
Where
St. Croix forecast zone
Reported by
COOP Observer
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Three storm systems affected St. Croix over a period of 48 to 60 hours. However, the majority of the snow fell before the morning of the 25th. A mixture of sleet, snow, freezing rain, and then eventually rain kept total snowfall amounts of 6 to 8 inches across the county.

Winter Storm, Polk

When
December 23, 8:00 PM CST to December 25, 12:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Three storm systems affected Polk County over a period of 48 to 60 hours. However, the majority of the snow fell before the morning of the 25th. A mixture of sleet, snow, freezing rain, and then eventually light rain kept total snowfall amounts of 6 to 8 inches across the county.

Winter Storm, Barron

When
December 23, 9:00 PM CST to December 25, 12:00 AM CST
Where
Barron forecast zone
Reported by
COOP Observer
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Three storm systems affected Barron County over a period of 48 to 60 hours. However, the majority of the snow fell before the morning of the 25th. A mixture of sleet, snow and some freezing rain kept total snowfall amounts of 6 to 10 inches across the county.

Winter Storm, Rusk

When
December 23, 10:00 PM CST to December 25, 12:00 AM CST
Where
Rusk forecast zone
Reported by
COOP Observer
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Three storm systems affected Rusk County over a period of 48 to 60 hours. However, the majority of the snow fell before the morning of the 25th. A mixture of sleet, snow and some freezing rain kept total snowfall amounts of 6 to 10 inches across the county. However, one observer measured 12 inches in the town of Bruce.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200943, 200944, 200947, 200945, 200942, 200946.